Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2003, 7:45 AM CDT for Madison County, Warren County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 7:45 AM CDT (12:45 UTC)
- Expired
- Apr 30, 2003, 8:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 301245 SVRDMX IAC121-181-301315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 744 AM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 815 AM CDT * AT 735 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PATTERSON...OR ABOUT 20 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 80 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF SOUTHWESTERN WARREN COUNTY. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4144 9385 4126 9394 4118 9369 4135 9359 CORRIGAN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:12 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 30, 4:12 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 412 AM CDT WED APR 30 2003 BUSY NIGHT. THUNDERSTORMS HAVE FIRED ALONG THE 850MB WARM FRONT ACROSS CENTRAL IOWA. THE ELEVATED CONVECTION MAINLY PRODUCED MARGINALLY SEVERE HAIL (DIME SIZED) AND WERE EFFECTIVE RAIN PRODUCERS. I EXPECT THE STORMS TO LIFT NORTH THROUGH THE MORNING HOURS ALONG WITH THE 850MB FRONT. THERE WILL BE A BREAK IN THE STORMS THIS MORNING BUT GIVEN THE STRENGTH OF THE WAA AND THE UPPER LEVEL WINDS ALONG WITH THE SFC FRONT LIFTING NORTH AND SEVERAL SHORTWAVES EJECTING OUT OF THE WESTERN TROUGH...ANY BREAK IN ACTIVITY WILL BE SHORT LIVED. I HAVE MENTIONED OCCASIONAL TSRA IN THE ZONES AS TIMING ISSUES WILL MAKE IT IMPOSSIBLE TO DEFINE ANY 2 OR 3 HOUR PERIOD AS PRECIPITATION FREE. SEVERE WEATHER PRETTY MUCH ON THE SLATE FOR THE AFTERNOON BUT THE MAIN THREAT SHOULD BE IN MO...CLOSER TO THE FRONT. DEPENDING ON HOW CLOSE THE FRONT MOVES...FAR SOUTHERN IOWA COULD ALSO BE AT RISK. I WILL MENTION THE POSSIBILITY OF A TORNADO OR TWO ACROSS SERN IA. LARGE HAIL AND WIND WILL BE THE MAIN THREAT THOUGH. LEFT THE EXTENDED ALONE. .DSM...NONE FAB
Hazardous weather outlook, Apr 30, 5:34 AM CDT, 2 hours 11 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 534 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. ...SEVERE WEATHER POTENTIAL EXISTS IN CENTRAL IOWA TODAY THROUGH THE EVENING... .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN THIRD OF CENTRAL IOWA...MAINLY ALONG AND SOUTH OF THE I-80 CORRIDOR. THE MAIN THREAT WILL BE VERY LARGE HAIL AND DAMAGING WIND BUT TORNADOES ARE ALSO POSSIBLE...ESPECIALLY OVER THE SOUTHERN TWO TIERS OF COUNTIES ACROSS CENTRAL IOWA. THE EXPECTED TIME FOR THE MAIN THREAT OF SEVERE WEATHER WILL BE BETWEEN 2 PM THIS AFTERNOON THROUGH 10 PM THIS EVENING. HOWEVER...OCCASIONAL THUNDERSTORMS WILL EXIST OVER CENTRAL IOWA THROUGHOUT THE DAY WITH THE POTENTIAL FOR ANY STORM TO PRODUCE HEAVY RAIN AND THREE QUARTER INCH HAIL. ADDITIONAL RAINFALL AMOUNTS TODAY AND TONIGHT ARE EXPECTED TO TOTAL BETWEEN ONE AND TWO INCHES WITH LOCALLY HIGHER AMOUNTS. NORTH OF THE I-80 CORRIDOR UP TO THE HIGHWAY 30 CORRIDOR...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS. THE MAIN SEVERE THREAT FROM THESE STORMS WILL BE LARGE HAIL BUT HEAVY RAINFALL IS LIKELY TODAY ACROSS THE NORTHERN HALF OF CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY OVER CENTRAL IOWA WILL COME LATE SUNDAY. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... MID IOWA SKYWARN AND SPOTTER GROUPS SHOULD BE READY TO ACTIVATE THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
In the hours before
Local storm report, Apr 30, 2:59 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0259 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0248 AM 5 W BRIDGEWATER IA 0.75 IN HAIL
04/30/03 CASS FROM NATIONAL WEATHER
SERVICE SPOTTER
SMALLLocal storm report, Apr 30, 6:43 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0643 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM PRAIRIE CITY IA 0.88 IN HAIL
04/30/03 JASPER TRAINED SPOTTER
BFLocal storm report, Apr 30, 7:20 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0720 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM WEST DES MOINES IA 0.88 IN HAIL
04/30/03 POLK NWS EMPLOYEE
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 26 min |
| Apr 29, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 47 min |
| Apr 30, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 29 min |
| Apr 30, 3:06 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 24 min |
| Apr 30, 6:02 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 28 min |
| Apr 30, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 31 min |
| Apr 30, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 28 min |
| Apr 30, 7:49 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 26 min |
| Apr 30, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 32 min |
| Apr 30, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 33 min |
| Apr 30, 5:38 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 37 min |
| Apr 30, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 46 min |
| Apr 30, 5:55 PM CDT | Tornado Warning | DMX | Monroe | 50 min |
| Apr 30, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 63 min |
| Apr 30, 5:59 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 31 min |
| Apr 30, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 35 min |
| Apr 30, 6:22 PM CDT | Tornado Warning | DMX | Wapello | 53 min |
| Apr 30, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 52 min |
| Apr 30, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 45 min |
| Apr 30, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 65 min |
| Apr 30, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 46 min |
| Apr 30, 6:50 PM CDT | Flash Flood Warning | DMX | Lucas, Mahaska, Marion, Monroe | 6 hr |
| Apr 30, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 55 min |
| Apr 30, 6:51 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 54 min |
| Apr 30, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 36 min |
| Apr 30, 6:57 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.